Wyoming, 2024

Hail in Wyoming, June 8, 2024

June 8, 2024 · NWS CYS · 3 events in 1 county or zone

An isolated thunderstorm rapidly developed over southern and eastern portions of the city of Cheyenne around Noon MDT on 6/8. This storm quickly intensified as it tracked to the ESE across central and eastern Laramie County through early to mid afternoon hours, producing significant hail to the east of Cheyenne.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An isolated thunderstorm rapidly developed over southern and eastern portions of the city of Cheyenne around Noon MDT on 6/8. This storm quickly intensified as it tracked to the ESE across central and eastern Laramie County through early to mid afternoon hours, producing significant hail to the east of Cheyenne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 8, 10:39 AM MST, 1 hour 26 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms are expected over the next 24 to 36 hours. A fast moving complex of storms may impact the I-80 corridor late this morning through early afternoon between Cheyenne and Sidney. Gusty winds are the primary concern, although some small to marginally severe hail also cannot be ruled out.
  • Monday and Tuesday will see the greatest coverage of late day showers and thunderstorms, while Wednesday and Thursday will be warmer with a general decrease in shower and thunderstorm coverage. Showers and thunderstorms look to return again for Friday.
Area forecast discussion, Jun 8, 10:39 AM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1139 AM MDT Sat Jun 8 2024

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms are expected
  over the next 24 to 36 hours. A fast moving complex of storms
  may impact the I-80 corridor late this morning through early
  afternoon between Cheyenne and Sidney. Gusty winds are the
  primary concern, although some small to marginally severe hail
  also cannot be ruled out.

- Monday and Tuesday will see the greatest coverage of late day
  showers and thunderstorms, while Wednesday and Thursday will
  be warmer with a general decrease in shower and thunderstorm
  coverage. Showers and thunderstorms look to return again for
  Friday.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 348 AM MDT Sat Jun 8 2024

An active day ahead for a large portion of southeast Wyoming and
the western Nebraska Panhandle as a fast-moving mid level short-
wave tracks along the Wyoming-Colorado state line. Showers and a
few thunderstorms are ongoing across much of the area early this
morning, mainly driven by a broad zone of WAA aloft. Latest high
res/CAM guidance suggests a second round of activity, initiating
in the vicinity of the central/southern Range by mid to late AM,
and moving rapidly eastward along the I-80 corridor through mid/
late afternoon. There are still some questions regarding overall
storm intensity as early morning convection and low clouds could
impact potential destabilization ahead of the second round. Even
so, a small window of opportunity could exist for sufficient SFC
heating to yield 500-100 J/kg CAPE across far southeast WY & the
southern Nebraska Panhandle, roughly along/s of a line from EAN-
IBM. Deep westerly flow aloft should support upwards of 45 knots
of deep layer vertical shear w/ the orientation favoring chances
for organized/bowing line segments capable of producing elevated
wind gusts near severe limits. Forecast soundings suggest a deep
moist layer and resultant tall/skinny CAPE profiles, a potential
limiting factor to the overall hail risk although small hail may
still occur with the strongest cores. Scattered showers & storms
will persist through Sunday on the northeastern periphery of the
building upper-level ridge.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 348 AM MDT Sat Jun 8 2024

Sunday night/Monday...As daytime heating wanes, isolated to widely
scattered showers and thunderstorms will end from west to east
overnight Sunday night. West northwest flow aloft develops on
Monday, and with plenty of low and mid level moisture available,
scattered late day showers and thunderstorms will be on tap again.
Temperatures will be warmer than Sunday with less cloud cover.

Tuesday...Northwest flow aloft remains, though with increasing
heights aloft along with warmer temperatures, and a decrease in low
and mid level moisture, we should see less coverage of late
day showers and thunderstorms. Slightly warmer with more sunshine
expected.

Wednesday...Even warmer as the flow aloft turns westerly, and with
700 mb temperatures near 17 Celsius, maximum temperatures will be in
the mid 80s to lower 90s. Warmer temperatures aloft will increase
the convective inhibition, and with less low and mid level moisture
around, it looks like it will be dry.

Thursday...Similar synoptic pattern as on Wednesday, though low
level winds will become northeast, and with an increase in low and
mid level moisture, we expect to see isolated to widely scattered
late day showers and thunderstorms. Perhaps a few degrees cooler
than Wednesday with upslope winds and more cloud cover.

Friday...Ridging aloft, over our forecast area, begins to break down
as the next shortwave trough aloft approaches, and with surface lee
trough convergence and an increase in atmospheric moisture, we
expect scattered late day showers and thunderstorms.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1131 AM MDT Sat Jun 8 2024

Active weather is expected across the area this afternoon with
another round of showers and thunderstorms. This mornings
showers over the northern NE panhandle will move out over the
next few hours. While this will be mostly just showers, a few
rumbles of thunder may be embedded within.

A more significant round of showers/storms is currently
developing along the I-80 corridor, and will move east through
the late afternoon. Lightning, gusty winds, hail, and MVFR to
IFR conditions as a result of moderate to heavy rainfall are all
possible, particularly at KCYS and KSNY. The strongest storms
will wane after about 5PM, but scattered showers and
thunderstorms will continue through the evening.

Lastly, another surge of moisture over the plains will bring
lowering CIGs and possible fog to the area. IFR is most likely
at KCYS and KSNY, with MVFR favored at KBFF and KAIA.

&&

.HYDROLOGY...
Issued at 254 PM MDT Fri Jun 7 2024

Above normal temperatures have resulted in accelerated mountain
snowmelt across the Rocky Mountains this week. Temperatures in
the Snowy and Sierra Madre Ranges are expected to remain
elevated this weekend, even as a cold front stalls across the
mountains. Flood warnings for snowmelt continue for the Little
Laramie River west of Laramie, and the Encampment River south
of Saratoga, mainly due to minor flooding concerns. Emergency
Managers have reported some flooding in these areas today.
Flood Watches continue for the upper North Platte River valley
and Medicine Bow River near Elk Mountain for potential impacts
this weekend. Current forecasts suggests river levels will peak
later this weekend and remain elevated into early next week due
to some slightly cooler air. However, rainfall in and around the
mountains may become an issue this weekend and could lead to
rapid additional rises in creeks and rivers.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...CLH
LONG TERM...RUBIN
AVIATION...MN
HYDROLOGY...WFOCYS
Hazardous weather outlook, Jun 8, 6:49 AM MST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
749 AM MDT Sat Jun 8 2024

NEZ019-020-054-WYZ106>108-110-113>119-091400-
Scotts Bluff County-Banner County-Kimball County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
749 AM MDT Sat Jun 8 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Numerous showers and scattered thunderstorms are expected today,
mainly late this morning through the afternoon hours. A few strong
to severe thunderstorms are possible with strong gusty winds,
hail, and very heavy rainfall the primary concerns.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are likely each day through Monday as unsettled
weather continues. Thunderstorm coverage should become more
isolated by the middle of next week (Tuesday and Wednesday).

.Spotter information statement...

Spotters are urged to notify the National Weather Service for
severe weather reports today.

NEZ002-003-021-055-095-096-WYZ101>105-109-111-112-091400-
Dawes County-Box Butte County-Morrill County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-
749 AM MDT Sat Jun 8 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected late this morning
and through the afternoon. A few of these thunderstorms may become
strong with very heavy rainfall, gusty winds, and small hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are likely each day through Monday as unsettled
weather continues. Thunderstorm coverage should become more
isolated by the middle of next week (Tuesday and Wednesday).

.Spotter information statement...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 10:55 AM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1155 AM MDT Sat Jun 8 2024

WYZ117-118-081830-
Central Laramie County WY-South Laramie Range Foothills WY-
1155 AM MDT Sat Jun 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LARAMIE COUNTY
THROUGH 1230 PM MDT...

At 1154 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Whitaker, or 26 miles northwest of Cheyenne,
moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitaker and Horse Creek.

This includes Interstate 25 in Wyoming between mile markers 30 and
44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4136 10519 4152 10525 4165 10472 4144 10464
TIME...MOT...LOC 1754Z 249DEG 28KT 4149 10502

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Trudel
Special weather statement, Jun 8, 11:57 AM MST, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1257 PM MDT Sat Jun 8 2024

WYZ117>119-081930-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
1257 PM MDT Sat Jun 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARAMIE COUNTY
THROUGH 130 PM MDT...

At 1256 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fox Farm-College, or near Cheyenne, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Laramie County Fairgrounds at Archer, Hillsdale, Fox
Farm-College, Cheyenne Regional Airport, Winchester Hills, South
Greeley Highway, Warren AFB, Frontier Park, South Cheyenne, Bison
Crossing, Ranchettes, Grass Hills, and Cowboy Ranch South.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 2 and 12.
 Interstate 80 in Wyoming between mile markers 356 and 382.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4102 10493 4114 10492 4128 10442 4100 10444
TIME...MOT...LOC 1856Z 256DEG 25KT 4111 10476

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trudel

The radar

The Cheyenne radar (KCYS), 6 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Laramie

When
June 8, 12:05 PM MST
Where
Laramie County, 0.52 mi E of South Greeley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.100, -104.800

A trained weather spotter reported penny sized hail in south Cheyenne.

Hail, Laramie

When
June 8, 12:20 PM MST
Where
Laramie County, 0.52 mi W of Orchard Vally
Measured
0.75 in hail
Reported by
Public
Coordinates
41.100, -104.830

The public reported penny sized hail in south Cheyenne.

Hail, Laramie

When
June 8, 12:27 PM MST
Where
Laramie County, 5.41 mi SE of Archer
Measured
2 in hail
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
41.100, -104.580

A trained weather spotter measured 2-inch diameter hail 9 miles SSW of Hillsdale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181971, 1181972, 1181973.